Winter Storm, Grand Ronde Valley
- When
- January 23, 3:35 AM PST to January 24, 1:00 PM PST
- Where
- Grand Ronde Valley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
A winter storm brought widespread freezing rain and snow to the Grande Ronde Valley. 50 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A winter storm brought widespread freezing rain and snow to the Grande Ronde Valley. Six inches of snow fell in the town of Union with ice accumulations of .25-.50 inches. In addition, sustained wind speeds of 30-35 MPH caused blowing and drifting snow at the base of Ladd Canyon, resulting in treacherous driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 23, 2:30 AM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 230 AM PST FRI JAN 23 2004 .SHORT TERM...WINDS ARE BLOWING NEAR HIGH WARNING CRITERIA OVER THE GRANDE RONDE VALLEY DUE TO A SOUTHERLY PRESSURE GRADIENT ENHANCED BY TEMPERATURE DIFFERENCES BETWEEN THE GRANDE RONDE VALLEY AND BAKER. THESE CONDITIONS WILL PERSIST UNTIL A COLD FRONT MOVES THROUGH THIS EVENING SO THE HIGH WIND WARNING WILL BE EXTENDED UNTIL 6 PM. A COLD FRONT IS LOCATED OFF SHORE NEAR 130W. PRECIPITATION FROM OVERRUNNING HAS SPREAD OVER WASHINGTON AND OREGON WITH LIGHT RAIN OCCURRING OVER THE COLUMBIA BASIN AT 1 AM. WITH TEMPERATURES HOVERING NEAR FREEZING POCKETS OF FREEZING RAIN ARE POSSIBLE OVER THE COLUMBIA BASIN AND ADJACENT VALLEYS DURING THE MORNING. HOWEVER THIS WILL CHANGE TO ALL RAIN OVER LOWER ELEVATIONS AND A MIX OF RAIN AND SNOW AT HIGHER ELEVATIONS. FREEZING RAIN MAY OCCUR IN MOUNTAIN VALLEYS THIS AFTERNOON WHERE COLD AIR WILL BE TRAPPED NEAR THE SURFACE. THE COLD FRONT WILL MOVE THROUGH THIS EVENING...BUT THE COLDER AIR AS INDICATED BY 850 TEMPERATURES AND THICKNESS VALUES WILL NOT MOVE INTO THE AREA UNTIL EARLY SATURDAY WHEN A SECONDARY WAVE MOVES OVER THE AREA. A SERIES OF WAVES WILL MOVE THROUGH SATURDAY AFTERNOON THROUGH SUNDAY. THESE WAVES WILL KEEP A CHANCE OF PRECIPITATION OVER THE MOST OF THE AREA WITH A SLIGHT CHANCE IN TYPICALLY PRECIPITATION SHADOWED AREAS OF THE COLUMBIA BASIN...YAKIMA AND KITTITAS VALLEYS...AND THE DESCHUTES PLATEAU. THE PRECIPITATION WILL CHANGE TO SNOW SHOWERS EXCEPT IN THE LOWER COLUMBIA BASIN WHERE A MIX OF RAIN AND SNOW IS PROBABLE. COONFIELD .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GFS HAS BACKED OFF CONSIDERABLE WITH THE SOUTHERN EXTENT OF THE ARCTIC PLUNGE...KEEPING THE COLDEST AIR NE OF THE FCST AREA...WITH H85 TEMPS FALLING TO ONLY -6 TO -8C ACROSS THE NE TIP OF THE FA MON/MON NIGHT...WITH MOST AREAS IN THE -3 TO -5C RANGE. HOWEVER...THE ECMWF REMAINS COLDER THAN THE GFS...WITH THE UKMET IN BETWEEN. GFS MOS DEPICTS MAX TEMPS IN THE 40S FOR EARLY NEXT WEEK. WILL REGARD THAT VERY LIGHTLY ATTM...USING A COMPROMISE...BUMPING UP TEMPS ABOUT 5F FROM THE PREVIOUS PKG...WITH AN ADDITIONAL 3-5F WARMUP FOR TUE THRU THU...NOT AS COLD...BUT STILL BELOW CLIMO. POP WISE...THE PROGRESSIVE PATTERN WILL PERSIST THRU THU...WITH SEVERAL WAVES IN NW FLOW MOVING ACROSS. THE SUN NIGHT/MON WAVE HAS SOME DECENT JET SUPPORT CLIPPING THE NE FCST AREA...SO WILL MAXIMIZE POPS THERE...WITH HIGH END CHC...OTHERWISE CHC POPS WILL BE THE RULE FOR MOST OTHER AREAS. POPS DECR SOME BY MIDWEEK AS A EASTERN PACIFIC RIDGE NUDGES EASTWARD TOWARD THE WEST COAST. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 38 30 35 / 50 40 50 WALLA WALLA 41 33 37 / 50 30 50 TRI-CITIES 40 28 37 / 40 20 20 YAKIMA 39 25 33 / 40 20 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...HIGH WIND WARNING FOR THE GRANDE RONDE VALLEY THROUGH 6 PM PST. WA...NONE. && 76
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST THU JAN 22 2004 ORZ041>050-WAZ024>030-231300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...A STRONG PRESSURE GRADIENT WILL BECOME ESTABLISHED OVER NORTHEAST OREGON TODAY. IN RESPONSE...SOUTH WINDS WILL INCREASE THROUGHOUT THE GRANDE RONDE VALLEY DURING THE DAY AND CONTINUE THROUGH THURSDAY NIGHT. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. LOCALLY HIGHER WIND GUSTS MAY OCCUR THROUGH LADD CANYON INCLUDING ALONG INTERSTATE 84 AS WELL AS THROUGH PYLES CANYON AND THE TOWN OF UNION. STRONGEST WINDS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH WINDS MAY CONTINUE FRIDAY IN THE GRANDE RONDE VALLEY. RAIN AND SNOW WILL SPREAD OVER EASTERN WASHINGTON AND OREGON FRIDAY AS A FRONTAL SYSTEM MOVES INLAND. COLDER AIR WILL MOVE INTO THE AREA SATURDAY WHEN THE LOWER LEVEL NORTHERLY FLOW SETS UP BEHIND A SECONDARY UPPER LEVEL TROUGH. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH WEDNESDAY. WEAK DISTURBANCES IN NORTHWEST TO NORTH FLOW WILL COMBINE WITH UPSLOPE EFFECTS TO PROVIDE A CHANCE OF SNOW...PARTICULARLY IN THE MOUNTAINS...SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383767.